Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Clinical Trial
, 68 (7), 645-50

Regression of Nifedipine-Induced Gingival Hyperplasia Following Switch to a Same Class Calcium Channel Blocker, Isradipine

Affiliations
Clinical Trial

Regression of Nifedipine-Induced Gingival Hyperplasia Following Switch to a Same Class Calcium Channel Blocker, Isradipine

P Westbrook et al. J Periodontol.

Abstract

Patients with nifedipine-induced gingival hyperplasia (GH) often require continued calcium channel blocker therapy. Switches to diltiazem and verapamil have been described; however, these drugs are of a different chemical class and present therapeutic limitations in some patients. The purpose of this study was to evaluate the effect on nifedipine-induced GH of a switch to a dihydropyridine derivative with a low incidence of GH. Fourteen patients with nifedipine-induced GH were given a medical exam and a periodontal exam. The following parameters were assessed: probing depth (PD), gingival margin (GM), gingival thickness (GT), plaque index (PI), and gingival index (GI). Intraoral photographs, study models, and a gingival biopsy for histological examination were taken. Following baseline measures, patients were randomized to continued treatment with nifedipine or an equivalent dose of isradipine in a single-blind fashion. Biweekly periodontal parameters were taken for 8 weeks. At the end of 8 weeks, some patients elected to receive 4 weeks of open label isradipine therapy, with biweekly examination continuing through the open label phase. The isradipine treatment arm showed a mean decrease in PD of 0.59 mm at week 8 (P < 0.05). No other measured parameter (GM, GT, PI, GI) was significantly changed, compared either to baseline or to the alternate treatment arm. Clinically, 60% of patients treated with isradipine exhibited a decrease in hyperplasia, while 66% of patients treated with nifedipine demonstrated an increase in hyperplasia, a significant difference (P < 0.05). When combined with open label data, patients switching therapy to isradipine exhibited an increase in GM (increase in recession) of 0.74 mm from baseline to week 12 (P < 0.05). No patients treated with isradipine exhibited an increase in gingival overgrowth. All patients exhibited adequate control of hypertension. We conclude that in hypertensive patients with nifedipine-induced GH, switching hypertensive therapy to isradipine may result in a regression of GH. When coupled with aggressive oral hygiene treatment, this drug may provide a reasonable option for patients requiring dihydropyridine treatment.

Similar articles

See all similar articles

Cited by 7 PubMed Central articles

See all "Cited by" articles

Publication types

MeSH terms

Feedback